Alert archive / New York / Special Weather Statements in 2010

Special Weather Statement, NWS Buffalo, NY

June 19, 2010Allegany County, New York

NWS Buffalo, NY issued this special weather statement at Jun 19, 2010, 8:40 PM EDT for Allegany County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2010, 8:40 PM EDT (00:40 UTC)
Expired
Jun 19, 2010, 9:45 PM EDT
In force
65 min
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 81 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2010-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2010-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WWUS81 KBUF 200040
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
840 PM EDT SAT JUN 19 2010

NYZ020-021-200145-
ALLEGANY NY-CATTARAUGUS NY-
840 PM EDT SAT JUN 19 2010

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ASHFORD...AND MOVING EAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  FRANKLINVILLE
  ISCHUA
  CUBA
  RUSHFORD
  FRIENDSHIP
  BELFAST
  ANGELICA

LAT...LON 4246 7792 4219 7790 4220 7863 4238 7865

$$
TJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 19, 3:28 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 19, 3:28 PM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
328 PM EDT SAT JUN 19 2010

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION TONIGHT WITH JUST A FEW
SHOWERS. SOMEWHAT DRIER AIR WILL FOLLOW ON SUNDAY WITH A MIX OF
CLOUDS AND SUN. HIGH PRESSURE WILL CREST OVER THE LOWER LAKES AND
PROVIDE A FINE JUNE DAY ON MONDAY BEFORE UNSETTLED WEATHER RETURNS
FOR THE MID WEEK PERIOD AS A FRONTAL SYSTEM STALLS NEAR THE AREA.

&&

.NEAR TERM /THROUGH SUNDAY/...
AXIS OF CLOUDINESS AND LIMITED CONVECTION HAS BEEN CROSSING
WESTERN NY EARLY THIS AFTERNOON BUT FAIRLY STRONG CAP AT AROUND
700 MB HAS INHIBITED DEVELOPMENT. ONLY A FEW HEAVY SHOWERS AND
ISOLD TSTMS HAVE BLOSSOMED ALONG THE FRONT EDGE OF THIS
FEATURE...BUT SOME SIGNS OF STRENGTHENING AT PRESS TIME AS THIS
AREA ENCOUNTERS GREATER INSTABILITY OVER CNTRL NY. WILL CARRY TSTM
THREAT FROM OSWEGO TO LEWIS COUNTIES THROUGH ABOUT 22Z.

OTHERWISE...SHARP CLEARING RETURNING TO THE WEST...AND NOTHING BUT
SUNSHINE EXISTS WEST ACROSS ONTARIO AND EASTERN MICH. SOME
CLOUDINESS ASSOC WITH WEAK COLD FRONT OVER NORTHERN LOWER MICH BUT
SHOWERS EVEN THERE FEW AND FAR BETWEEN. CU FIELDS TRYING TO DEVELOP
FROM LONDON TO DETROIT...WE'LL MONITOR FOR ANY DEVELOPMENT THERE
BUT AGAIN...CAP APPEARS FAIRLY STRONG. ALSO NEED TO KEEP AN EYE ON
THE AREA CATT/ALLEG TO WYO COS NEXT FEW HOURS AS SOME LIMITED LK
BREEZE CONVERGENCE COMBINES WITH RENEWED HEATING.

12Z MODEL GUIDANCE CUT BACK SHARPLY ON ANY QPF FOR TONIGHT...
ESSENTIALLY ZERO EVERYWHERE. CANT BE TOTALLY CONFIDENT OF
THIS...WITH SUCH LONG DAYS AND THE POTENTIAL FOR SEVERAL HOURS OF
HEATING OVER SRN ONTARIO CANT RULE OUT SOME CONVECTION POPPING ALONG
SOME LK BREEZE BOUNDARIES (YXU-DTW NOTED ABOVE) WHICH WOULD ADVECT
INTO OUR AREA THIS EVENING...AND COLD FRONT DOES IN FACT WORK ACROSS
LOWER LAKES LATER TONIGHT...BUT IT WILL BE WEAK AND FAIRLY WASHED
OUT AT THE SFC. WIND FIELDS ARE NOT VERY STRONG...MAXING OUT AROUND
30-35 KTS AT 5-10 K FT. INHERITED SUCH HIGH POPS AND QUALIFIERS SO
DONT WANT TO TOTALLY DROP EVERYTHING YET...SO WILL JUST DROP BACK TO
30-40 POPS FOR CHC SHWRS/TSTMS FOR A FEW HOURS LATER THIS EVENING
AND OVERNIGHT AND DROP ANY ENHANCEMENT...BUT AGAIN...EVE SHIFT WILL
HAVE TO MONITOR WHETHER ANYTHING DEVELOPS AT ALL.

AS FOR SUNDAY...MAIN MID LEVEL TROF SLOWLY WORKS ACROSS THE AREA
DURING THE AFTERNOON SO WE SHOULD SEE FAIRLY ABUNDANT DIURNAL
CLOUD...BUT W-NW FLOW SHOULD ALLOW FOR GOOD SHADOWING SOUTH OF LK
ONTARIO AND SE OF LK ERIE AS SFC RIDGING GRADUALLY WORKS IN. CANT RULE
OUT A SHOWER...BUT LOWERED POPS TO 20 WEST AND 30 EAST. 850 MB TEMPS
STILL IN 12-13C RANGE...WHICH WOULD SUPPORT 75-80 WITH A DECENT AMT
OF SUN. WINDS WILL BE A BIT LIGHTER ON THE WATERWAYS THAN TODAY..BUT
STILL MODERATE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH WEDNESDAY/...
MODELS CONTINUE TO SHOW A FLAT RIDGE ALOFT ALONG THE NORTHERN
BORDER OF THE U.S. THROUGH MUCH OF THE WEEK. IN THIS TYPE OF
PATTERN IT IS OFTEN DIFFICULT TO TIME SHORT WAVES AS THEY MOVE
ALONG IN THE PROGRESSIVE FLOW.

SUNDAY NIGHT I EXPECT SKIES TO CLEAR AND ACROSS THE REGION AS
SURFACE HIGH ESTABLISHES ITSELF. WITH SOIL MOISTURE CONDITIONS WHAT
THEY ARE I EXPECT SOME VALLEY FOG TO DEVELOP OVERNIGHT. MONDAY
SHOULD BE A NICE DAY OVERALL WITH HIGH CENTERED OVER WNY.  MAX TEMPS
SHOULD HOVER AROUND 80F WITH LOCAL LAKE BREEZES KEEPING SHORELINES A
BIT COOLER.

I HAVE TENDED TOWARD THE SREF/GEM SOLUTION FOR MONDAY NIGHT INTO
WEDNESDAY ON TIMING OF PCPN ASOCD WITH SHORT WAVE MOVING EAST OUT OF
THE PLAINS. STILL WAY TOO EARLY TO PINPOINT TIMING AND AMOUNT OF
PCPN BUT THERE IS THE POTENTIAL FOR ANOTHER ROUND OF MORE
SIGNIFICANT RAINFALL BASED ON THE SURFACE WEATHER FEATURES THAT SET
UP THROUGH MID WEEK.  IN PARTICULAR, OUR REGION LINES UP TO THE
NORTH OF A WARM FRONTAL BOUNDARY TUE NIGHT INTO WEDNESDAY WITH
WESTERLY FLOW ALOFT SUGGESTING A PROLONGED PERIOD OF TRAINING TYPE
ACTIVITY ACROSS THE REGION. IN FACT, HPC QPF FORECASTS THROUGH THE
120 HR TIME FRAME INTO MID WEEK SUGGESTS CONSIDERABLE RAINFALL
ACROSS UPSTATE NEW YORK.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER LEVEL SHORT WAVE FORECAST TO SPEED EASTWARD ALONG THE NORTHERN
BORDER WEDNESDAY NIGHT INTO THURSDAY MORNING AND IN ITS WAKE WE
SHOULD BEGIN TO SEE DRYING AS WEAK, FLATTENED RIDGE RE-ESTABLISHES
ITSELF ACROSS THE UPPER GREAT LAKES AND EVENTUALLY BUILDS EASTWARD
ACROSS LOWER GREAT LAKES. AS A RESULT, I EXPECT THINGS TO DRY OUT
LATE IN THE WEEK WITH SEASONABLE TEMPERATURES GOING INTO THE
WEEKEND.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
GENERALLY VFR FOR THE REST OF THIS AFTERNOON AFTER SOME CONVECTION
EAST OF LAKE ONTARIO...INCL KART...THROUGH ABOUT 22Z.

THERE IS ALSO A LOW THREAT OF SHOWERS AND THUNDERSTORMS LATER THIS
EVENING AS A COLD FRONT WORKS ACROSS THE REGION. THE THREAT IS
DIMINISHED FROM PREVIOUSLY EXPECTED...SO JUST ADDED ANOTHER "CB"
QUALIFIER FROM ABOUT 01Z TO 06Z FOR THE WESTERN SITES. CIGS SHOULD
DROP INTO THE MVFR RANGE AFTER THE FROPA HOWEVER...AND REMAIN SO
THROUGH AT LEAST 14-15Z SUNDAY BEFORE GRADUALLY LIFTING TO VFR.

OUTLOOK...
SUNDAY...MAINLY VFR BUT MVFR CIGS POSSIBLE OVER THE HIGHER TERRAIN.
MONDAY...VFR.
TUESDAY AND WEDNESDAY...PREDOMINANTLY VFR BUT WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS.
THURSDAY...VFR.

&&

.MARINE...
WINDS HAVE JUST NOT VEERED ENOUGH ON LK ERIE TO ALLOW WAVES TO PICK
UP SIGNIFICANTLY...SO LOWERED SMALL CRAFT ADVISORIES. THERE IS A LOW
RISK OF A FEW THUNDERSTORMS ON ANY OF THE WATERWAYS LATER THIS
EVENING AS A WEAK COLD FRONT GETS CLOSER. WINDS WILL BE LIGHT TO
MODERATE WEST TO NORTHWEST ON SUNDAY IN THE WAKE OF THE FRONT. THEY
WILL REMAIN LIGHT MONDAY AS A RIDGE CROSSES THE LOWER LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...SFM
SHORT TERM...TAN
LONG TERM...TAN
AVIATION...SFM
MARINE...SFM/TAN
Hazardous weather outlook, Jun 19, 3:36 PM EDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
336 PM EDT SAT JUN 19 2010

NYZ001>008-010>014-019>021-085-201945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
336 PM EDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON AS A
COLD FRONT APPROACHES FROM THE WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-201945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
336 PM EDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON AS A
COLD FRONT APPROACHES FROM THE WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 19, 5:13 PM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
513 PM EDT SAT JUN 19 2010

NYZ006>008-192230-
JEFFERSON NY-LEWIS NY-OSWEGO NY-
513 PM EDT SAT JUN 19 2010

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING A BURST OF RAIN...CLOUD
  TO GROUND LIGHTING STRIKES...GUSTY WIND AND SMALL HAIL. THIS STORM
  WAS LOCATED 9 MILES SOUTHWEST OF BARNES CORNERS...AND MOVING EAST
  AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  BARNES CORNERS
  COPENHAGEN
  DEFERIET
  LOWVILLE

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY!

LAT...LON 4366 7511 4359 7596 4376 7605 4414 7563
      4398 7515

THOMAS
Special weather statement, Jun 19, 7:31 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
731 PM EDT SAT JUN 19 2010

NYZ012-020-021-200030-
ALLEGANY NY-CATTARAUGUS NY-WYOMING NY-
731 PM EDT SAT JUN 19 2010

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND STRONG
  GUSTY WINDS. THIS STORM WAS LOCATED NEAR OTTO...AND MOVING EAST
  AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4254 7809 4227 7806 4222 7885 4245 7886

TJP
Special weather statement, Jun 19, 8:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
840 PM EDT SAT JUN 19 2010

NYZ020-021-200145-
ALLEGANY NY-CATTARAUGUS NY-
840 PM EDT SAT JUN 19 2010

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ASHFORD...AND MOVING EAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  FRANKLINVILLE
  ISCHUA
  CUBA
  RUSHFORD
  FRIENDSHIP
  BELFAST
  ANGELICA

LAT...LON 4246 7792 4219 7790 4220 7863 4238 7865

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:17 PM EDTSpecial Weather StatementBUFOswego58 min
Jun 19, 9:19 PM EDTAreal Flood AdvisoryBUFAllegany, Cattaraugus96 min
Jun 19, 9:28 PM EDTSpecial Weather StatementBUFLewis47 min
Jun 20, 12:42 AM EDTSpecial Weather StatementBUFLewis48 min

Nearby

Special Weather Statements in New York, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.